Oklahoma, 2014Damaging Wind in Oklahoma, June 24, 2014
June 24, 2014 · NWS AMA · 1 event in 1 county or zone
Northwest flow aloft allowed several weak upper level shortwave troughs to move across the Panhandle on the 24th. This upper air pattern is associated with active weather for the Oklahoma Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest flow aloft allowed several weak upper level shortwave troughs to move across the Panhandle on the 24th. This upper air pattern is associated with active weather for the Oklahoma Panhandle. Typically with this pattern storms develop over southeastern Colorado and move southeastward into the Panhandle. This track coupled with marginal to moderate instability caused the development of severe thunderstorms off and on through the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 24, 5:25 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 24, 5:25 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
625 PM CDT TUE JUN 24 2014
.AVIATION...
FOR THE 00Z TAFS...SHOWERS AND THUNDERSTORMS ARE MOVING IN FROM NEW
MEXICO/COLORADO/KANSAS. BEST CHANCE TO IMPACT KDHT/KGUY SHORTLY AFTER
01Z. AT THIS POINT DONT BELIEVE STORMS WILL HOLD TOGETHER TO MAKE IT
TO KAMA SO HAVE LEFT MENTION OF TS OUT OF TAFS...BUT WILL AMEND IF
NEEDED. OTHERWISE VFR CONDITIONS AS WINDS RAMP UP TO 15 TO 20 KTS
TOMORROW OUT OF THE SOUTH.
MOULTON
&&
.PREV DISCUSSION... /ISSUED 333 PM CDT TUE JUN 24 2014/
SHORT TERM...
ANOTHER CONVECTIVE EVENT SEEMS TO BE UNFOLDING FOR THE PANHANDLES AS
WE SPEAK. WITH THE EXCEPTION OF THE NE PANHANDLES (WHERE THE AIRMASS
HAS BECOME MODERATELY UNSTABLE)...A SHALLOW STABLE AIRMASS REMAINS
OVER A MAJORITY OF THE PANHANDLES IN THE WAKE OF EARLIER CONVECTION.
HOW QUICKLY THIS AIRMASS CAN RECOVER WILL BE THE BIGGEST FACTOR
DICTATING COVERAGE AND SEVERITY OF STORMS TONIGHT. CURRENT THINKING
IS THAT AREAS LIKE BEAVER, PERRYTON, AND CANADIAN WILL BE FAVORED
FOR THE COMPLEX OF STORMS IN KS TO PERSIST AND BRING SEVERE WINDS
AND HEAVY RAINS. WE THINK THAT THERE DOES EXIST ANOTHER DECENT
CHANCE FOR SEVERE WEATHER IN THE NW PANHANDLES WITH GUSTY WINDS AND
LARGE HAIL THE MAIN THREAT THERE. FURTHER SOUTH...THE THREAT REMAINS
MUCH MORE CONDITIONAL ON EXTENT OF AIRMASS RECOVERY IN THE NEXT FEW
HRS. PLACES LIKE DUMAS AND BORGER WILL MIX THE SHALLOW AIRMASS OUT
BEFORE PLACES LIKE AMARILLO AND CLARENDON AND THE SEVERE THREAT
SHOULD BE HIGHER FURTHER NORTH. IN AREAS OF BEST RECOVERY, MLCAPE
VALUES OF 1000-1500 J/KG WILL BE POSSIBLE WITH FAVORABLE VEERING
PROFILES WITH BULK SHEAR OF AROUND 40 KTS. OVERNIGHT TONIGHT...
MUCAPE VALUES AROUND 1000 J/KG IN THE PRESENCE OF A 30-35KT SRLY LOW
LVL JET SHOULD SUSTAIN OR DEVELOP ADDITIONAL CONVECTION OVER THE
AREA. HEAVY RAIN WILL BE A GOOD BET...AND HAVE ISSUED A FLASH FLOOD
WATCH THROUGH 12Z.
LONG TERM...
LINGERING STORMS FROM OVERNIGHT CONVECTION WILL CONTINUE TO MOVE
SOUTHWARD OUT OF THE PANHANDLES WEDNESDAY MORNING. THIS WILL LEAD TO A
BRIEF LULL IN CONVECTIVE ACTIVITY DURING THE MIDDLE OF THE DAY. THIS
WILL ALLOW THE ATMOSPHERE TO RECOVER BEFORE ANOTHER SHORTWAVE
EMBEDDED WITHIN NORTHWEST FLOW ALOFT MOVES ACROSS THE PANHANDLES
WEDNESDAY AFTERNOON/NIGHT. BULK SHEAR OF 20KT TO 30KT COUPLED WITH
1500 TO 2500 J/KG WILL KEEP THE POTENTIAL FOR SEVERE WEATHER IN THE
FORECAST. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE
HAZARD. GIVEN THE POTENTIAL SLOW STORM MOTION AND MODERATE PWAT
VALUES HEAVY RAIN COULD LEAD TO FLASH FLOODING.
WEAK UPPER LEVEL RIDGING WILL BRING A LULL IN PRECIP ACTIVITY FOR THE
PANHANDLES FROM THURSDAY INTO THE WEEKEND. BY THE WEEKEND, MEDIUM
RANGE MODELS DIFFER ON PRECIP CHANCES. HAVE KEPT THIS PART OF THE
FORECAST DRY FOR NOW BUT CHANCES COULD BE NEEDED IF BETTER AGREEMENT
DEVELOPS. EARLY NEXT WEEK, A COLD FRONT WILL DROP INTO THE PANHANDLES
A COULD BRING ANOTHER SHOT OF CONVECTION FOR THE OKLAHOMA AND
NORTHERN TEXAS PANHANDLES.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
19/14Hazardous weather outlook, Jun 24, 2:09 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
309 PM CDT TUE JUN 24 2014
OKZ001>003-TXZ001>020-250815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
309 PM CDT TUE JUN 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE BEST
CHANCES FOR STORMS WILL BE OVER THE OKLAHOMA PANHANDLE AND THE
NORTHERN TEXAS PANHANDLES THIS EVENING BEFORE TRANSITIONING TO THE
SOUTHERN TEXAS PANHANDLE LATE TONIGHT. SEVERE THUNDERSTORMS ARE
LIKELY AND WILL BE ABLE TO PRODUCE DAMAGING WINDS UP TO 70
MPH...HEAVY RAINFALL THAT CAN LEAD TO THE POTENTIAL FOR FLASH
FLOODING...AND HAIL UP TO THE SIZE OF HALF DOLLARS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY AND OVER THE EASTERN OKLAHOMA PANHANDLE AND THE
NORTHEASTERN TEXAS PANHANDLE THURSDAY MORNING. SOME OF THE STORMS
THAT DEVELOP DURING THIS TIME PERIOD MAY BE STRONG TO SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. LOCALLY
HEAVY RAINFALL COULD ALSO LEAD TO THE POTENTIAL FOR FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON THROUGH THURSDAY MORNING.
In the hours before
Special weather statement, Jun 24, 5:22 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT TUE JUN 24 2014
OKZ002-003-250000-
BEAVER OK-TEXAS OK-
622 PM CDT TUE JUN 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR BEAVER AND EASTERN TEXAS COUNTIES
UNTIL 700 PM CDT...
AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORM OUTFLOW WINDS ALONG A LINE EXTENDING FROM 4
MILES SOUTH OF ENGLEWOOD TO 3 MILES NORTHEAST OF TYRONE...MOVING
SOUTH AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BEAVER... TURPIN... SLAPOUT...
MOCANE... KNOWLES... GRAY...
GATE... FORGAN... FLORIS...
ELMWOOD... BRYANS CORNER... BOYD...
BALKO... TYRONE... HOOKER...
HARDESTY... BAKER... ADAMS...
GUSTY WINDS WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
LAT...LON 3700 9999 3652 10000 3652 10129 3700 10123
TIME...MOT...LOC 2322Z 346DEG 28KT 3694 9994 3693 10101
JACKSON
Special weather statement, Jun 24, 6:45 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT TUE JUN 24 2014
OKZ001-002-250130-
CIMARRON OK-TEXAS OK-
745 PM CDT TUE JUN 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR TEXAS AND EASTERN CIMARRON
COUNTIES UNTIL 830 PM CDT...
AT 744 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF
HOUGH TO 9 MILES NORTHWEST OF EVA...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
GUYMON... TYRONE... OPTIMA...
HOUGH... HOOKER... HARDESTY...
GOODWELL... EVA... BAKER...
ADAMS... GRIGGS... STURGIS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3693 10099 3654 10099 3653 10214 3700 10215
3700 10112
TIME...MOT...LOC 0046Z 325DEG 21KT 3688 10149 3689 10200
JACKSONSpecial weather statement, Jun 24, 7:11 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
811 PM CDT TUE JUN 24 2014
TXZ005-010-250200-
HEMPHILL TX-LIPSCOMB TX-
811 PM CDT TUE JUN 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND
NORTHEASTERN HEMPHILL COUNTIES UNTIL 900 PM CDT...
AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES EAST OF LIPSCOMB...MOVING EAST AT 15 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
LIPSCOMB... HIGGINS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3609 10030 3637 10030 3635 10000 3592 10000
TIME...MOT...LOC 0111Z 287DEG 12KT 3625 10012
JACKSON
Special weather statement, Jun 24, 7:33 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
833 PM CDT TUE JUN 24 2014
OKZ001>003-TXZ001>003-250215-
BEAVER OK-CIMARRON OK-DALLAM TX-HANSFORD TX-SHERMAN TX-TEXAS OK-
833 PM CDT TUE JUN 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERMAN...NORTHWESTERN
HANSFORD...NORTHEASTERN DALLAM...EXTREME WESTERN BEAVER...TEXAS AND
SOUTHEASTERN CIMARRON COUNTIES UNTIL 915 PM CDT...
AT 830 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF
OPTIMA TO 8 MILES EAST OF GRIGGS...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
GUYMON... TYRONE... TEXHOMA...
OPTIMA... HOUGH... HOOKER...
HARDESTY... GOODWELL... BAKER...
ADAMS... GRIGGS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3678 10095 3651 10098 3634 10231 3659 10231
3685 10170 3700 10118 3700 10096
TIME...MOT...LOC 0134Z 291DEG 17KT 3678 10129 3658 10196
JACKSONThunderstorm Wind, Texas
- When
- June 24, 7:44 PM CST to 7:45 PM CST
- Where
- Texas County, 3.4 mi WNW of Texhoma
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.510, -101.840
A cluster of thunderstorms moved out of southwestern Kansas and southeastern Colorado and into the central Oklahoma Panhandle during the evening hours of the 24th. As this cluster of storms moved near the town of Texhoma (Texas County), a member of the public 3 miles west of Texhoma (Texas County) reported an estimated 60 mph thunderstorm downburst. After producing this downburst the storm continued to move the south-southeast and entered the northern Texas Panhandle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, June 24, 20142 deaths · $200,000 · 60 kt wind · 14 events
- Tornadoes and Flash Flooding in Indiana, June 24, 2014$1.5 million · EF1 · 8 events
- Flash Flooding and Damaging Winds in Texas, June 24, 2014$1.2 million · 56 kt wind · 11 events
- Flash Flooding in Ohio, June 24 to 25, 2014$995,000 · 2 events
- Flash Flooding and Flooding in Pennsylvania, June 24 to 25, 2014$346,000 · 74 kt wind · 16 events
- Damaging Winds and Lightning Strike in Louisiana, June 24, 20142 injured · $62,000 · 61 kt wind · 4 events
- Flash Flooding in Minnesota, June 24, 2014$140,000 · 2 events
- Flooding and Damaging Wind in Ohio, June 24, 2014$103,000 · 50 kt wind · 5 events
- Flooding and Damaging Winds in Ohio, June 24, 2014$51,000 · 50 kt wind · 11 events
- Flash Flood and Hail in Colorado, June 24, 2014$15,000 · 2.5 in hail · 35 events
- Lightning Strikes in West Virginia, June 24, 2014$25,000 · 2 events
- Heavy Rain in Wisconsin, June 24, 2014$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522858.